Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 5, 2001, 7:25 PM EDT for Bedford County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2001, 7:25 PM EDT (23:25 UTC)
- Expired
- Jun 5, 2001, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 052326 FFWRNK VAC019-515-060215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 725 PM EDT TUE JUN 5 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA BEDFORD CITY IN SOUTH CENTRAL VIRGINIA * UNTIL 1015 PM EDT. * AT 723 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING IN URBAN AREAS FROM MONTVALE...THROUGH BEDFORD CITY...AND INTO THE FOREST AREA. THUNDERSTORMS WILL CONTINUE THROUGH 800 PM... WITH ADDITIONAL RAINFALL OF 1 TO 2 INCHES. ROAD FLOODING WILL CONTINUE...AND FLOODING MAY OCCUR ALONG THE LITTLE OTTER AND BIG OTTER RIVERS AND THEIR TRIBUTARIES. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1015 PM EDT INCLUDE BEDFORD CITY... MONTVALE... FOREST... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. .END $$ 06
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:42 PM EDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jun 5, 2:42 PM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 242 PM EDT TUE JUN 5 2001 RIDGE IN THE EAST AND TROF IN THE WEST WILL SHIFT OVER THE NEXT FEW DAYS WITH A TROF IN THE EAST BY LATE IN THE WEEK. THIS WILL PUSH THE WARM FRONT SOUTH OF THE FA AGAIN THURSDAY. IN THE MEANTIME WE WILL SIT IN THE WARM SECTOR AND SEE SEVERAL CONVECTION PRODUCING S/WAVES ROLL THRU. WILL GO WITH 30-40 POPS THRU THURSDAY AND TRY NOT TO GET FANCY WITH TIMING. BEYOND THURSDAY LOOKING RELATIVELY COOLER AND DRIER. WAVE ON SAT MIGHT GET SOMETHING GOING...BUT WILL LEAVE DRY FOR NOW. FCSTID = 9 ROA 69 87 67 77 / 30 40 30 40 LYH 65 87 65 77 / 30 40 30 40 DAN 70 90 71 80 / 40 40 30 40 BLF 63 78 60 72 / 40 40 40 40 LWB 62 77 60 72 / 40 40 40 40 BCB 65 80 63 75 / 30 40 40 40 TNB 67 81 64 75 / 40 40 40 40 .RNK... NC...NONE. VA...NONE. WV...NONE. %
In the hours before
Local storm report, Jun 5, 2:53 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT TUE JUN 05 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
TEST...TEST...TESTSpecial weather statement, Jun 5, 3:45 PM EDT, 3 hours 40 minutes before
NCZ001>003-018-019-VAZ015-016-032-052100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT TUE JUN 5 2001 ...THUNDERSTORMS ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA... THUNDERSTORMS CONTINUE TO DEVELOP ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. THE STRONGEST STORMS WERE SITUATED IN SOUTHWEST WILKES COUNTY...JUST SOUTHWEST OF WILKESBORO AND SOUTHERN CARROLL COUNTY...SOUTH OF FANCYw GAP. THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL AND HEAVY RAIN AS THEY MOVE SLOWLY NORTHEAST. JW
Local storm report, Jun 5, 5:00 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
500 PM EDT TUE JUN 5 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
I452 PM HILLSVILLE VA .88 INCH HAIL
06/05/01 CARROLL REPORTED BY SPOTTER
BSLocal storm report, Jun 5, 6:15 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT TUE JUN 05 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM BEDFORD VA 0.88 INCH HAIL
06/05/01 BEDFORD REPORTED BY SPOTTER.Local storm report, Jun 5, 6:56 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT TUE JUN 05 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
650 PM LYNCHBURG VA FLOODING
06/05/01 CAMPBELL DREAMING CREEK NEAR
BUSINESS 460 AND
LYNCHBURG EXPRESSWAY OUT
OF ITS BANKS.Local storm report, Jun 5, 7:10 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT TUE JUN 05 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
_
505 PM SANDSTONE WV 2.50 INCH HAIL
06/05/01 SUMMERS REPORTED
BY PUBLIC.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 11:49 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 56 min |
| Jun 5, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 48 min |
| Jun 5, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 46 min |
| Jun 5, 5:51 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 24 min |
| Jun 5, 6:02 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 28 min |
| Jun 5, 6:14 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 46 min |
| Jun 5, 6:30 PM EDT | Flash Flood Warning | RNK | Campbell, City of Lynchburg | 3 hr |
| Jun 5, 6:40 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell | 50 min |
| Jun 5, 6:43 PM EDT | Flash Flood Warning | RNK | Botetourt, Craig | 3 hr |
| Jun 5, 6:55 PM EDT | Flash Flood Warning | RNK | Carroll | 3 hr |
| Jun 5, 7:08 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 52 min |
| Jun 5, 7:57 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 18 min |
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.